Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 93, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2011, 5:30 PM CDT for Ellsworth County, Russell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2011, 5:30 PM CDT (22:30 UTC)
- Expired
- May 19, 2011, 6:07 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 161 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
805
WUUS53 KICT 192230
SVRICT
KSC053-167-192330-
/O.NEW.KICT.SV.W.0093.110519T2230Z-110519T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT THU MAY 19 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF DORRANCE...OR 13 MILES SOUTHEAST OF
RUSSELL...AND MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
DORRANCE AND WILSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3870 9890 3892 9862 3890 9848 3887 9848
3887 9827 3886 9820 3869 9848
TIME...MOT...LOC 2230Z 232DEG 20KT 3877 9865
WIND...HAIL 60MPH 1.00IN
$$
DUNTEN2 follow-up statements
672
WWUS53 KICT 192239
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT THU MAY 19 2011
KSC053-167-192330-
/O.CON.KICT.SV.W.0093.000000T0000Z-110519T2330Z/
RUSSELL KS-ELLSWORTH KS-
539 PM CDT THU MAY 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ELLSWORTH AND SOUTHEASTERN RUSSELL COUNTIES UNTIL 630 PM CDT...
AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DORRANCE...OR 6 MILES WEST OF WILSON...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WILSON AND DORRANCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3870 9890 3892 9862 3890 9848 3887 9848
3887 9827 3886 9820 3869 9848
TIME...MOT...LOC 2239Z 234DEG 22KT 3881 9857
WIND...HAIL 60MPH 1.75IN
$$
BILLINGS982
WWUS53 KICT 192307
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT THU MAY 19 2011
KSC053-167-192317-
/O.CAN.KICT.SV.W.0093.000000T0000Z-110519T2330Z/
RUSSELL KS-ELLSWORTH KS-
607 PM CDT THU MAY 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLSWORTH AND
SOUTHEASTERN RUSSELL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
NORTHEASTERN RUSSELL COUNTY UNTIL 615PM.
LAT...LON 3870 9890 3892 9862 3890 9848 3887 9848
3887 9827 3886 9820 3869 9848
TIME...MOT...LOC 2307Z 234DEG 22KT 3891 9839
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:58 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 19, 2:58 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT THU MAY 19 2011 .DISCUSSION... THE FORECAST HIGHLIGHTS CONTINUE TO FOCUS ON THE SEVERE THUNDERSTORM POTENTIAL THROUGH FRIDAY FOLLOWED BY CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. AN H3 JET ROUNDING THE BASE OF A MID/UPPER TROUGH OVER THE CENTRAL ROCKIES WILL HELP TO SHARPEN A DRYLINE OVER THE WESTERN PERIPHERY OF THE FORECAST AREA THIS AFTERNOON/EVENING PROVIDING A FOCUS FOR DEEP MOIST CONVECTION/SEVERE THUNDERSTORMS INCLUDING SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THROUGH THE EVENING HOURS. THIS ACTIVITY WILL DRIFT NORTH AND EASTWARD THROUGH THE NIGHT WITH SUFFICIENT BUOYANCY TO SUPPORT A CONTINUED RISK OF LARGE HAIL/DAMAGING WINDS. THE MID/UPPER TROUGH OVER THE ROCKIES WILL MOVE LITTLE THROUGH FRIDAY WITH ANOTHER ROUND OF SEVERE THUNDERSTORMS POSSIBLE ALONG THE DRYLINE ON FRIDAY AFTERNOON. THUNDERSTORMS MAY BE ONGOING EARLY IN THE PERIOD GIVEN WEAK CINH LEADING TO A LOW CONFIDENCE FORECAST FOR FRIDAY AFTERNOON...BUT GIVEN CONTINUED LARGE-SCALE FORCING FOR ASCENT/DIFFLUENT MID-UPPER FLOW DOWNSTREAM OF MID/UPPER TROUGH WILL MAINTAIN MID POPS THROUGH THE PERIOD. SATURDAY-SUNDAY...THE MID/UPPER TROUGH IS PROGGED TO TRANSLATE EAST-NORTHEAST AND EMERGE OVER THE NORTHERN PLAINS STATES ON SATURDAY. LARGE-SCALE FORCING FOR SUBSIDENCE IS EXPECTED TO OVERSPREAD MUCH OF KANSAS LIMITING THE AMOUNT OF DEEP MOIST CONVECTION...HOWEVER THE GFS/NAM BOTH INDICATE A MODEST AMOUNT OF INSTABILITY ACROSS MUCH OF THE FORECAST AREA WEIGHTED IN THE EAST. WILL MAINTAIN LOW POPS GIVEN THE UNCERTAINTY...HOWEVER WITH MARGINAL DEEP LAYER SHEAR THE SEVERE POTENTIAL APPEARS TO BE LIMITED AT THIS TIME. ANOTHER SURGE OF LOW LEVEL MOISTURE IS PROGGED ON SUNDAY AS A SHORTWAVE TROUGH DIGS INTO THE SOUTHWEST AND LOW PRESSURE AT THE SURFACE DEEPENS OVER THE HIGH PLAINS OF SOUTHWEST KANSAS. MONDAY-THURSDAY...SEVERE THUNDERSTORM CHANCES ARE EXPECTED TO CONTINUE THROUGH EARLY NEXT WEEK AS A SERIES OF SHORTWAVE TROUGHS EJECT OUT OF THE SOUTHWEST ACROSS THE PLAINS STATES. A STRONG COLD FRONT WILL ARRIVE LATE TUESDAY/EARLY WEDNESDAY BRINGING A DRIER/CONTINENTAL AIRMASS TO THE REGION AND DIMINISHING CHANCES FOR DEEP MOIST CONVECTION. TEMPERATURES ARE EXPECTED TO BEGIN TO MODERATE TOWARDS THE END OF THE PERIOD AS A MID/UPPER RIDGE RETURNS TO THE ROCKIES. MWM && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WITH SOUTHEAST FLOW AT THE SURFACE HAVE A CLASSIC UPSLOPE SITUATION. ABUNDANT LOW LEVEL MOISTURE IS RESULTING IN IFR CONDITIONS AT THE KRSL AND KSLN TAF SITES...THEN MVFR CONDITIONS ELSWEHERE. DO NOT EXPECT MUCH IMPROVEMENT THROUGH THE AFTERNOON. TO THE WEST A SURFACE DRYLINE IS SETTING UP BETWEEN GREAT BEND AND DODGE CITY THEN SOUTHWARD ALONG THE TEXAS/OKLAHOMA BORDER. THIS WILL BE THE FOCAL POINT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. STORMS SHOULD MOVE INTO THE KRSL AND KHUT AREAS BY 2200Z THEN INTO KICT AND KSLN BY 0000Z. A FEW OF THESE STORMS COULD BE SEVERE UNTIL ABOUT 0300Z. THE AREA OF STORMS WILL MOVE TO THE NORTHEAST AND INTO THE KCNU BY 0400Z. THUNDERSTORM CHANCES WILL DIMINISH IN SOUTH CENTRAL KANSAS AFTER MIDNIGHT WITH IFR CONDITIONS REFORMING OVER MOST OF THE AREA AFTER 0900Z. /ELDER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 79 62 83 / 60 60 50 20 HUTCHINSON 66 79 60 83 / 70 60 50 20 NEWTON 66 79 62 83 / 60 60 50 20 ELDORADO 67 78 63 82 / 60 60 60 20 WINFIELD-KWLD 68 79 63 83 / 50 60 50 20 RUSSELL 62 79 56 82 / 70 60 50 10 GREAT BEND 63 80 56 83 / 70 60 50 10 SALINA 66 79 61 83 / 70 60 50 20 MCPHERSON 66 79 60 83 / 70 60 50 20 COFFEYVILLE 68 79 66 82 / 50 60 60 30 CHANUTE 68 78 65 81 / 60 60 60 30 IOLA 67 78 64 81 / 60 60 60 30 PARSONS-KPPF 68 78 65 81 / 50 60 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 3:56 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT THU MAY 19 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 PM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL DAMAGING WINDS AND TORNADOES WILL CONTINUE TO DEVELOP THROUGH THE EVENING HOURS MAINLY ALONG AND WEST OF THE FLINT HILLS. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL REMAIN WEST OF INTERSTATE 135 WHERE HAIL UP TO 3 INCHES IN DIAMETER AND A FEW TORNADOES WILL BE POSSIBLE THROUGH AROUND 9 PM. THUNDERSTORMS WILL MERGE INTO A LARGE COMPLEX OVERNIGHT MOVING NORTH AND EAST ACROSS EAST CENTRAL KANSAS WHERE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY ACROSS THE ENTIRE AREA. WHILE 60 TO 70 MPH WINDS AND HAIL AS LARGE AS GOLFBALLS ARE THE PRIMARY THREATS...A FEW TORNADOES ARE ALSO POSSIBLE. CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH OVER THE WEEKEND BEFORE INCREASING AGAIN EARLY NEXT WEEK. WHILE STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...CONFIDENCE ON THE EXACT TIMING AND AREAL EXTENT OF ANY ORGANIZED SEVERE WEATHER REMAINS LOW AT THIS TIME. LISTEN FOR THOSE FORECASTS ISSUED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING...GENERALLY WEST OF THE FLINT HILLS...BUT ESPECIALLY ALONG AND WEST OF A LINE EXTENDING FROM WELLINGTON TO HUTCHINSON TO ELLSWORTH. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
In the hours before
Local storm report, May 19, 4:47 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TORNADO 3 N DORRANCE 38.89N 98.59W
05/19/2011 RUSSELL KS STORM CHASER
BRIEF TORNADO REPORTED
&&
MWMLocal storm report, May 19, 4:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 5 N DORRANCE 38.92N 98.57W
05/19/2011 RUSSELL KS STORM CHASER
DESCRIBED AS RAIN WRAPPED
&&
MWMLocal storm report, May 19, 5:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 1 N WILSON 38.84N 98.47W
05/19/2011 ELLSWORTH KS AMATEUR RADIO
AMATEUR RADIO REPORTS TORNADO ON THE GROUND JUST NORTH OF
WILSON BUT NOT TO SILVER GROVE.
&&
SGSLocal storm report, May 19, 5:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 1 N WILSON LAKE 38.95N 98.55W
05/19/2011 RUSSELL KS AMATEUR RADIO
AMATEUR RADIO REPORTS TORNADO ON THE GROUND JUST NORTH OF
WILSON BUT NOT TO SILVER GROVE.
&&
SGSLocal storm report, May 19, 5:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD 3 W SYLVAN GROVE 39.01N 98.45W
05/19/2011 LINCOLN KS AMATEUR RADIO
TORNADO NOW A WALL CLOUD MOVING NORTH
&&
SGSLocal storm report, May 19, 5:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 1 N WILSON LAKE 38.95N 98.55W
05/19/2011 RUSSELL KS AMATEUR RADIO
AMATEUR RADIO REPORTS TORNADO ON THE GROUND JUST NORTH OF
WILSON BUT NOT TO SYLVAN GROVE.
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| May 19, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
| May 19, 4:13 PM CDT | Tornado Warning | ICT | Russell | 32 min |
| May 19, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 43 min |
| May 19, 4:45 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 30 min |
| May 19, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 54 min |
| May 19, 5:11 PM CDT | Tornado Warning | ICT | Lincoln, Russell | 34 min |
| May 19, 5:42 PM CDT | Tornado Warning | ICT | Lincoln | 33 min |
| May 19, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 26 min |
| May 19, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 40 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 62 min |
| May 19, 6:18 PM CDT | Flash Flood Warning | ICT | Lincoln, Russell | 6 hr |
| May 19, 6:24 PM CDT | Tornado Warning | ICT | Lincoln | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.